Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

March 17, 2016Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Mar 17, 2016, 12:48 PM EDT for Lewis County, New York. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2016, 12:48 PM EDT (16:48 UTC)
Expired
Mar 17, 2016, 1:30 PM EDT
In force
42 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 23 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 1:17 PM EDTHAIL 0.88Highmarket, NYMOSTLY DIME SIZED HAIL...A FEW STONES TO NICKEL-SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2016-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2016-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

219 
WWUS81 KBUF 171648
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1248 PM EDT THU MAR 17 2016
 
NYZ006-008-171730-
LEWIS-OSWEGO-
1248 PM EDT THU MAR 17 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OSWEGO AND
SOUTHWESTERN LEWIS COUNTIES...

AT 1246 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF
REDFIELD...OR 14 MILES SOUTHEAST OF SANDY ISLAND BEACH STATE PARK...
MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
REDFIELD...HIGHMARKET...ALTMAR...OSCEOLA...NORTH OSCEOLA...WEST
LEYDEN...KASOAG...SWANCOTT MILL...SALMON RIVER RESERVOIR AND MOHAWK
HILL.

LAT...LON 4342 7553 4348 7581 4343 7584 4344 7596
      4352 7605 4369 7580 4369 7578 4371 7578
      4380 7564 4348 7540
TIME...MOT...LOC 1646Z 239DEG 20KT 4352 7596 
$$

SMITH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Mar 17, 11:25 AM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 17, 11:25 AM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1125 AM EDT THU MAR 17 2016

.SYNOPSIS...
SCATTERED SHOWERS WILL RETURN TO THE REGION TODAY AS A DEEP STORM
SYSTEM OVER THE UPPER GREAT LAKES WILL DRIFT BY TO OUR NORTH. THIS
SYSTEM WILL ALSO BRING GUSTY WINDS TO WESTERN NEW YORK. TONIGHT A
COLD FRONT WILL DROP SOUTH ACROSS THE FORECAST AREA INTO FRIDAY.
NOTABLY COLDER AIR IN ITS WAKE WILL SEND TEMPERATURES BELOW NORMAL
FOR FRIDAY INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A SURFACE LOW CENTERED OVER THE MICHIGAN U.P. LATE THIS MORNING WILL
WEAKEN AS IT DRIFTS EAST ACROSS ONTARIO TO THE OTTAWA VALLEY TODAY.
PRECIPITATION COVERAGE WILL INCREASE THIS AFTERNOON WITH PLENTY OF
MOISTURE AND DEEP CYCLONIC CURVATURE IN PLACE. STEEPENING LAPSE
RATES SUGGESTIVE OF INCREASING LOW TO MID LEVEL INSTABILITY COULD
DEVELOP SOME ISOLATED THUNDERSTORMS. FREEZING LEVELS DOWN TO AROUND
5K FEET COULD RESULT IN SOME GRAUPEL OR SMALL HAIL.

TIGHT SURFACE PRESSURE GRADIENT IN PLACE WITH A LOW LEVEL JET OF 40
TO 45 KNOTS RESIDING ACROSS THE AREA PER 12Z BUF SOUNDING. MIXING
DEPTHS WILL DEEPEN SUFFICIENTLY THIS AFTERNOON UNDER PLENTY OF
SUNSHINE TO TAP INTO SOME OF THIS STRONGER WIND ALOFT. NEARLY ALL
BUFKIT MOMENTUM TRANSFER PROFILES ACROSS WESTERN NEW YORK ARE
SUGGESTING THE STRONGEST WIND GUSTS WILL REACH 45-50 MPH WHEN
CONSIDERING INVERSION MINIMUM OF 10 MB. A WIND ADVISORY REMAINS IN
EFFECT FOR MOST OF WESTERN NEW YORK THROUGH EARLY EVENING.

A SECONDARY COLD FRONT WILL DROP INTO THE REGION LATE TONIGHT
TRIGGERING ADDITIONAL RAIN THEN SNOW SHOWERS AS COLD AIR MOVES IN.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
A STRONG COLD FRONT WITH CROSS THE REGION ON FRIDAY WITH NEAR
CERTAINTY OF PRECIPITATION. THERE WILL BE STRONG COLD AIR ADVECTION
DURING THE DAY AND PRECIP IS LIKELY TO BE IN THE FORM OF SNOW OR A
RAIN/SNOW MIX. 850MB TEMPERATURES FALL TO ABOUT -15C FRIDAY EVENING
WHICH IS COLD ENOUGH TO PROVIDE AT LEAST SOME LAKE ENHANCEMENT...
WITH THE NORTHERLY POST-FRONTAL FLOW CAUSING SOME UPSLOPING. IN
ADDITION...THE BACK OF A TROUGH AXIS WILL DROP ACROSS THE REGION
WHICH MAY PROVIDE A LITTLE EXTRA MOISTURE AND LIFT.

THIS WILL ALL RESULT IN MINOR SNOW ACCUMULATION IN MOST AREAS...WITH
THE GREATER AMOUNTS ON THE HIGHER TERRAIN INLAND AND SOUTH OF LAKE
ONTARIO. IN THESE HIGHER LOCATIONS A FEW INCHES OF SNOW IS
POSSIBLE...WITH A DUSTING TO AN INCH ELSEWHERE. TEMPERATURES ON
FRIDAY WILL BE IN THE MID TO UPPER 30S.

LIGHT SNOW SHOWERS MAY LINGER INTO FRIDAY NIGHT...WITH THESE
EXPECTED TO END FRIDAY EVENING AS HIGH PRESSURE BUILDS INTO THE
LOWER LAKES AND THE SYNOPTIC SCALE AIRMASS BECOMES VERY DRY.
EXPECT CLEARING OVERNIGHT AS DRYING AND SUBSIDENCE TAKE HOLD. LOWS
WILL RANGE FROM THE LOW 20S ON THE LAKE PLAINS TO THE MID TEENS
ACROSS THE HIGHER TERRAIN OF THE SOUTHERN TIER AND NORTH COUNTRY.

HIGH PRESSURE WILL BUILD ACROSS THE REGION SATURDAY AND SATURDAY
NIGHT...WITH FAIR WEATHER BUT WINTER-LIKE TEMPERATURES. HIGH TEMPS
SATURDAY WILL BE IN THE LOW TO MID 30S AND LOWS ON SATURDAY NIGHT
WILL FALL INTO THE TEENS AND LOWER 20S.

HIGH PRESSURE MOVES BACK TO NEW ENGLAND AND QUEBEC ON SUNDAY WITH A
COASTAL LOW FORMING. THIS COASTAL LOW WILL BRING CLOUDS TO MUCH OF
THE REGION AND A LOW CHANCE FOR SNOW AND A RAIN/SNOW MIX TO THE
SOUTHERN TIER...THEN A CHANCE FOR LIGHT SNOW ACROSS CENTRAL AND
NORTHERN NEW YORK SUNDAY NIGHT. HIGH TEMPS SUNDAY WILL BE IN THE
MID TO UPPER 30S WITH LOWS SUNDAY NIGHT IN THE LOWER TO MID 20S.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
ON SUNDAY A STORM SYSTEM WILL TRACK FROM THE CAROLINAS
NORTHEASTWARD ALONG THE EASTERN COASTLINE. THIS STORM WILL REMAIN
TO OUR EAST...HOWEVER THE PRESENCE OF AN UPPER LEVEL LOW OVER THE
EASTERN GREAT LAKES REGION MAY AID IN PULLING ENOUGH MOISTURE
WESTWARD FROM THIS SYSTEM TO BRING A SNOW SHOWER ACROSS THE INLAND
SOUTHERN TIER. THIS UPPER LEVEL TROUGH MAY BRING SNOW SHOWERS TO
THE REGION MONDAY...A COLD DAY WITH TEMPERATURES LINGERING IN THE
LOW TO MID 30S THROUGH THE DAY. SNOW ACCUMULATIONS WILL BE
MINOR...WITH GREATEST ACCUMULATION ACROSS THE HIGHER TERRAIN EAST
OF THE LAKES...WHERE SOME LAKE ENHANCE/LAKE EFFECT SNOW SHOWERS
WILL BE POSSIBLE.

TUESDAY HIGH PRESSURE WILL SQUEEZE ACROSS THE REGION...THIS FEATURE
BETWEEN A BROAD ATLANTIC STORM SYSTEM...AND ANOTHER DEVELOPING STORM
SYSTEM OVER THE NORTHERN PLAINS. AN EARLY SNOW SHOWER ACROSS EASTERN
ZONES TUESDAY...OTHERWISE DRY TUESDAY WITH PARTIAL SUNSHINE.

ON TUESDAY NIGHT AND WEDNESDAY THE GLOBAL MODELS INDICATE A WARM
FRONT IS LIKELY TO LIFT ACROSS THE EASTERN GREAT LAKES REGION. THIS
FRONTAL BOUNDARY WILL BRING CHANCES FOR EITHER RAIN OR SNOW TUESDAY
NIGHT AND INTO TUESDAY...COUPLED WITH WARMER AIR FLOODING NORTHWARD
ACROSS THE REGION. HIGHS WEDNESDAY COULD VERY WELL REACH INTO THE
50S...TO LOWER 60S.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS REMAIN IN PLACE ACROSS ALL OF WESTERN AND NORTH
CENTRAL NEW YORK LATE THIS MORNING.

BY EARLY AFTERNOON...DIURNAL CLOUDS COVERAGE WILL INCREASE AWAY FROM
LAKE SHADOWS WITH A CHANCE OF SCATTERED SHOWERS WITH GREATEST
COVERAGE POSSIBLE 17-22Z. THE MAIN AVIATION CONCERN TODAY WILL BE
STRONG SURFACE WIND GUSTS TO ARND 40 KTS POSSIBLE DURING THE
AFTERNOON.

OUTLOOK...
TONIGHT AND FRIDAY...MVFR WITH AREAS OF IFR AS RAIN
SHOWERS CHANGE TO SNOW SHOWERS. SATURDAY AND SUNDAY...MAINLY VFR.
MONDAY...CHANCE OF SNOW SHOWERS WITH A CHANCE OF MVFR/IFR.

&&

.MARINE...
THE COMBINATION OF A TIGHTENING SURFACE PRESSURE GRADIENT AND A
STRONG LOW LEVEL JET WILL PUSH WINDS TO 20-25 KTS ACROSS MUCH OF THE
LOWER GREAT LAKES INTO THIS EVENING. SMALL CRAFT ADVISORIES HAVE
BEEN EXPANDED TO ALL NEARSHORE WATERS OF LAKE ONTARIO AND REMAIN
IN EFFECT FOR LAKE ERIE DUE TO THE EXPECTED STRONGER WINDS. WAVES
WILL BE HIGHEST ON THE EAST END OF LAKE ERIE.

A COLD FRONT WILL THEN SETTLE SOUTH ACROSS THE REGION LATE TONIGHT
AND FRIDAY MORNING. THIS WILL DEVELOP SMALL CRAFT CONDITIONS FOR THE
EASTERN HALF LAKE ONTARIO WITH VEERING FRESH TO MODERATE WINDS
WITHIN A COLD ADVECTIVE REGIME ENCOURAGING WAVES IN EXCESS OF 4 FEET
INTO FRIDAY NIGHT.

&&

.FIRE WEATHER...
SCATTERED SHOWERS WILL RETURN TO THE REGION TODAY AS A DEEP STORM
SYSTEM OVER THE UPPER GREAT LAKES WILL DRIFT BY TO OUR NORTH.
ADDITIONALLY WIND GUSTS WILL REACH UP TO 50 MPH THIS AFTERNOON WHILE
DEWPOINTS ALSO HAVE BEEN ADJUSTED LOWER. GENERALLY EXPECT MINIMUM RH
TO REACH LOW 30S AND UPPER 20S BUT 5-DAY RAIN TOTALS FOR MOST OF THE
FORECAST AREA HAS BEEN 0.25 INCHES OR HIGHER AND 10 HOUR FUEL MOISTURES
ARE GREATER THAN 10 PERCENT THUS FIRE WEATHER THRESHOLDS WILL NOT
BE MET.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NYZ001>003-
     010>014-019>021-085.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LEZ020-
         040-041.
         SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
         LOZ042>045.
         SMALL CRAFT ADVISORY FROM 5 AM FRIDAY TO 6 AM EDT SATURDAY
         FOR LOZ043-044.

&&

SYNOPSIS...SMITH/TMA
NEAR TERM...SMITH/TMA
SHORT TERM...APFFEL/WCH
LONG TERM...THOMAS
AVIATION...SMITH/TMA
MARINE...SMITH/TMA
FIRE WEATHER...SMITH
Hazardous weather outlook, Mar 17, 6:27 AM EDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
627 AM EDT THU MAR 17 2016

NYZ004>008-181030-
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
627 AM EDT THU MAR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>003-010>014-019>021-085-181030-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-
ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
627 AM EDT THU MAR 17 2016

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-181030-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
627 AM EDT THU MAR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Mar 17, 12:48 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1248 PM EDT THU MAR 17 2016

NYZ006-008-171730-
LEWIS-OSWEGO-
1248 PM EDT THU MAR 17 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OSWEGO AND
SOUTHWESTERN LEWIS COUNTIES...

AT 1246 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF
REDFIELD...OR 14 MILES SOUTHEAST OF SANDY ISLAND BEACH STATE PARK...
MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
REDFIELD...HIGHMARKET...ALTMAR...OSCEOLA...NORTH OSCEOLA...WEST
LEYDEN...KASOAG...SWANCOTT MILL...SALMON RIVER RESERVOIR AND MOHAWK
HILL.

LAT...LON 4342 7553 4348 7581 4343 7584 4344 7596
      4352 7605 4369 7580 4369 7578 4371 7578
      4380 7564 4348 7540
TIME...MOT...LOC 1646Z 239DEG 20KT 4352 7596

SMITH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 9:59 PM EDTSpecial Weather StatementBUFOntario, Wayne31 min
Mar 17, 4:24 AM EDTSmall Craft AdvisoryBUF48 hr
Mar 17, 1:24 PM EDTSpecial Weather StatementBUFLewis36 min
Mar 17, 6:39 PM EDTSpecial Weather StatementBUFErie36 min
Mar 17, 7:13 PM EDTSpecial Weather StatementBUFGenesee62 min
Mar 17, 7:43 PM EDTSpecial Weather StatementBUFGenesee47 min

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.